Document Detail


Dystonic reaction associated with dextromethorphan ingestion in a toddler.
MedLine Citation:
PMID:  9220509     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
INTRODUCTION: Accidental ingestions of cough and cold preparations containing dextromethorphan (DM) are common in the toddler age group and rarely have serious consequences. Even large intentional overdoses by adults seldom lead to serious morbidity. There have been no previous reports of an extrapyramidal reaction due to a DM ingestion. CASE REPORT: We report a 30-month-old girl who ingested approximately 38 mg/kg dextromethorphan. She presented with opisthotonus, ataxia, and bidirectional nystagmus. There was no change in her status with the administration of naloxone. The child was given diphenhydramine with clearing of her opisthotonus but persistence of her ataxia and nystagmus. DISCUSSION: A moderate ingestion of dextromethorphan in a toddler resulted in extrapyramidal symptoms with opisthotonus that responded to diphenhydramine. Dextromethorphan is known to have complex CNS effects and, in sufficient doses, may have dopamine receptor blocking activity resulting in this dystonic reaction.
Authors:
C R Warden; D S Diekema; W O Robertson
Related Documents :
7276789 - Electrocardiographic normalization after cerebral vascular accident.
19116499 - Pattern of pediatric zolpidem ingestions reported to texas poison control centers, 2000...
8096709 - Poisoning due to insect and scorpion stings/bites.
10485519 - A review of selected seafood poisonings.
2264269 - Nicotine poisoning in a dog.
21240989 - Goblet cell carcinoids at extraappendiceal locations of gastrointestinal tract: an unde...
12636129 - Dental local anesthetics: alternative delivery methods.
1848149 - Neurobehavioral changes following caudate infarct: a case report with literature review.
3811039 - Mild metabolic hyperoxaluria and its response to pyridoxine.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Pediatric emergency care     Volume:  13     ISSN:  0749-5161     ISO Abbreviation:  Pediatr Emerg Care     Publication Date:  1997 Jun 
Date Detail:
Created Date:  1997-08-21     Completed Date:  1997-08-21     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  8507560     Medline TA:  Pediatr Emerg Care     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  214-5     Citation Subset:  IM    
Affiliation:
Department of Pediatrics, University of Washington School of Medicine, Seattle, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Antidotes / therapeutic use
Antitussive Agents / poisoning*
Ataxia / chemically induced
Child, Preschool
Dextromethorphan / poisoning*
Diphenhydramine / therapeutic use
Dystonia / chemically induced*
Female
Humans
Nystagmus, Pathologic / chemically induced
Poisoning / complications,  drug therapy
Chemical
Reg. No./Substance:
0/Antidotes; 0/Antitussive Agents; 125-71-3/Dextromethorphan; 58-73-1/Diphenhydramine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Pneumomediastinum following penetrating oral trauma.
Next Document:  Aseptic meningitis from trimethoprim-sulfamethoxazole in an HIV-infected adolescent.